Monday, 17 November 2008 18:59
Using the antidepressant Paxil late in pregnancy seems to be associated with a higher rate of complications in the newborn 12 infants born to 55 women who took the drug late in pregnancy had complications that required prolonged hospitalization. Nine of the babies had respiratory distress, two had hypoglycemia (abnormally low blood sugar) and one had jaundice--a yellowing of the skin due to reduced liver function.
Paxil (paroxetine) is a newer type of antidepressant known as a selective serotonin-reuptake inhibitor (SSRI), and is known to cause a "discontinuation" syndrome in adults--a type of withdrawal--said Gideon Koren, lead study author. There had been case reports of a similar syndrome in infants born to mothers who have taken the drug during pregnancy, so Koren and colleagues at the Motherisk program at the Hospital for Sick Children in Toronto wanted to investigate.
Motherisk counsels physicians and women about the safety of medications during pregnancy, largely based on a huge database of its own safety studies. In this study, Koren, who is director of Motherisk, and colleagues compared outcomes for infants exposed to Paxil during the third trimester of pregnancy, to 27 babies exposed only during the first or second trimester, and to 27 infants whose mothers took other types of medication during pregnancy. Three babies of the women who used Paxil during the first or second trimester or who used other medications ended up having complications.
The higher rate of complications in infants exposed to Paxil late in gestation suggests they may have been experiencing discontinuation syndrome, Koren said.
He advised that physicians and women should discuss the risks and benefits of taking the drug later in pregnancy, and consider other options. Also, he said, for women who continue taking Paxil, their babies should be closely monitored.
"There should be higher awareness and a higher level of vigilance, and better follow-up," he said. "You can't just send them home after one or two days."